Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

How to treat problem of iron deficiency causing weakness in limbs when on thyroid medicine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have been on thyroid medication for years. I take 150mgm QD. My latest tsh showd a result of 15.9. Wow. I'm having a problem with anemia too. Hb 7.4. I was shocked by the 15.9 tsh. My anemia is causing me sob, swishing in my ears, confusion, weakness in my limbs. When I get like pulmonary pressures get very high.
Posted Sun, 29 Dec 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Low Hb% and high TSH due to impaired absorption Detailed Answer: Hi there, Thanks for your query. Your anemia is due to iron deficiency. Since Iron absorption is facilitated in the duodenum (which too is usually bypassed in gastric surgery), the oral iron is not being absorbed into the blood in adequate amount. This has resulted in low Hb level (anemia). Further, since you had undergone gastric bypass (usually duodenum and some part of intestine is also bypassed) in the past, the extent of reduced absorption of both : thyroid drug and iron, depends on the length of intestine bypassed. The absorption of thyroid medicine from the intestine into the blood, is reduced if the patient is also taking iron. Firstly, to MAKE UP FOR reduced absorption of thyroid medicine * Take it empty stomach, at least one hour before breakfast. * To avoid reduced absorption of thyroid drug, take IRON capsule at bedtime, AFTER DINNER. * Dose of thyroid medicine has to increased every gradually, till TSH comes down to 1.0 Further, I will recommend that you take iron injections instead of oral iron. This will ensure 100% availability of the injected iron, in blood. Once adequate iron is available in the blood following iron injections, there will be increased formation of Red blood cells. Hence, additional doses of Folic Acid and Vitamin B12 (preferably in injectable form) would be required, since these vitamins are directly involved in formation of blood. There is NOTHING TO WORRY: both conditions will eventually come under control. Lastly, you seem to be passing through constant mental stress/anxiety with some depression. I would strongly recommend that you take a course (for adequate duration) of anti-depressant + anti-anxiety drug, which will restore your mood to normal state. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor